Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 6, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Feb 16, 2009, 3:19 PM CST for 24 counties in Texas. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2009, 3:19 PM CST (21:19 UTC)
- In effect from
- Feb 17, 2009, 12:00 PM CST
- Expired
- Feb 17, 2009, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Lubbock, TX
All 24 counties
Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 16, 11:50 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Feb 16, 11:50 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1150 AM CST MON FEB 16 2009 .UPDATE... UPDATED FOR MORE PERSISTENT LOW CLOUDS FURTHER NORTH TODAY. EXPECT DECREASING LOW CLOUDS WEST TO EAST DURING AFTERNOON...BUT HIGH CLOUDS MAY TEND TO INCREASE AS WELL. LOWERED MOST MAXIMUMS ONE TO TWO CATEGORIES. STILL LOOKS LIKE A LOW CLOUD DECK MAY MOVE IN LATER TONIGHT AS WELL. MCQUEEN && .AVIATION... A HIGH MVFR CIG LAYER HAS MOVED INTO KLBB. DECK WILL BE PERSISTENT UNTIL AT LEAST EARLY AFTERNOON...BUT SHOULD HAVE TENDENCY TO RISE SLIGHTLY UNTIL IT DEPARTS AROUND 20Z...PERHAPS 21Z. LAYER JUST ABOVE MVFR SHOULD ALSO MOVE INTO KCDS BY 19Z OR 20Z UNTIL CLOSE TO 00Z. BOTH TERMINALS SHOULD SEE AN IFR OR LOW MVFR DECK LATER TONIGHT AS WELL. MCQUEEN && .PREV DISCUSSION... /ISSUED 552 AM CST MON FEB 16 2009/ AVIATION... VFR CONDITIONS ARE EXPECTED TO DETERIORATE BY MIDNIGHT AT BOTH TERMINALS WITH MVFR AND IFR CEILINGS A DISTINCT POSSIBILITY. UNTIL THEN EXPECT BROKEN HIGH CLOUDS WITH LIGHT SOUTHEAST WINDS VEERING SOUTHERLY BY LATE MORNING AND INCREASING TO AROUND 15 KTS AHEAD OF A DEVELOPING SURFACE TROF. LOWER CEILINGS PRESENTLY 5K FT AGL IN THE HILL COUNTRY SHOULD MOVE NORTH THIS MORNING BUT ARE EXPECTED TO REMAIN WELL OUTSIDE LBB AND CDS. INCREASING LOW LEVEL MOISTURE TONIGHT SHOULD GENERATE LOW CEILINGS AT THE STATIONS WITH PERHAPS SOME DENSE FOG FROM 09Z-15Z. CONFIDENCE HOWEVER IN REDUCED VISIBILITIES IS NOT YET HIGH ENOUGH TO INCLUDE IN THE TAFS...BUT THIS THREAT WILL CONTINUE TO BE MONITORED. PREV DISCUSSION... /ISSUED 434 AM CST MON FEB 16 2009/ SHORT TERM... WEAK HEIGHT RISES CONTINUE OVER THE REGION THIS MORNING IN ADVANCE OF A PROGRESSIVE UPPER RIDGE EXITING THE FOUR CORNERS AREA. PLUME OF MOSTLY MID/HIGH LEVEL CLOUD COVER IS OBSERVED UNDERCUTTING THIS RIDGE ALL THE WHILE LOW CLOUDS ARE SLOWLY LIFTING NORTH ACROSS THE HILL COUNTRY. EXPECT THIS LATTER GROUP OF CLOUDS TO EXPAND TOWARDS OUR SOUTHERN ZONES THROUGH MIDDAY GIVEN SUSTAINED MOIST ISENTROPIC ASCENT ALONG THE 295K SURFACE...HOWEVER THE DEPARTURE OF A SHEARING-OUT S/W TROF NEARBY WILL INITIATE VEERING WINDS THROUGHOUT THE LOWER LAYERS THEREBY RELEGATING THE BRUNT OF THESE LOWER CLOUDS TO THE FAR SOUTH ROLLING PLAINS. NWP DATA AGREE THE BEST THREAT FOR ANY MEASURABLE PRECIP WITH THIS ASCENT WILL BE WELL SOUTHEAST OF THE CWA...SO WX GRIDS WERE KEPT DRY. MEANWHILE A LEE SIDE TROF IS PROGGED TO EMERGE ACROSS EASTERN NEW MEXICO THROUGHOUT THE DAY AIDING IN SWERLY WINDS WINDS AND WARMER TEMPS OVER THE WESTERN CWA WHILE POINTS EAST OF HERE MAINTAIN A MORE DUE SOUTH WIND W/CLOUDS AND COOLER TEMPS. THIS SURFACE TROF WILL TRANSLATE SLOWLY EAST TONIGHT ALLOWING LOW LEVEL MOISTURE ADVECTION TO RAMP UP OVER MUCH OF THE FA. SOME DISPARITY BETWEEN THE MODELS IN JUST HOW MOIST 2M DEWPOINTS WILL END UP...BUT GIVEN PRESENCE OF UPPER 30S TO LOW 40S ALREADY IN PLACE IN THE SOUTHERN HILL COUNTRY BELIEVE THESE VALUES ARE NOT UNREASONABLE HERE BY MIDNIGHT. EXPECT A LOW STRATUS LAYER TO DEVELOP AS THIS MOISTURE STREAMS NORTH ALONG WITH THE POTENTIAL FOR SOME PATCHY ADVECTION- DRIVEN FOG AT TIMES ESPECIALLY ALONG/NEAR THE CAPROCK WHERE THE LOWEST CEILINGS WOULD BE MOST FAVORED. RECENT FOG PRODUCTS VIA THE NAM12 EXHIBIT HIGHER THREATS OVER THE FAR NORTHEAST ZONES COINCIDENT WITH THE ADVANCING STRATUS EDGE INTO A REGION THAT WOULD EXPERIENCE GREATER RADIATIONAL COOLING...BUT WILL LET LATER SHIFTS FINE TUNE THIS BEFORE TRIMMING THE CURRENT AREA DOWN ANY. LONG TERM... MODELS HAVE ONCE AGAIN RAMPED UP WIND SPEEDS FOR TUESDAY AFTERNOON ACROSS THE AREA...WITH MOST PLACES LIKELY TO SEE SUSTAINED 20 TO 30 MPH WITH HIGHER GUSTS. THIS WILL ALSO HELP TO LOFT DUST BACK INTO THE AIR AND CARRIED BLOWING DUST ONCE AGAIN. THE ONLY DISCREPANCY BETWEEN THE MODELS CONTINUES TO BE WITH DEWPTS AS THE NAM KEEPS THE AIRMASS A BIT MORE MOIST BEHIND THE DRY PUNCH AT THE SFC AS OPPOSED TO THE GFS. THIS COULD RESULT IN SOME FORECAST ISSUES FOR THE FIRE WEATHER GRIDS...SEE DISCUSSION BELOW. TEMPERATURES WILL ALSO BE QUITE WARM AS MODELS PAINT ALMOST DUE WESTERLY WINDS WHICH WILL FAVOR A STRONG DOWNSLOPE COMPONENT. MIGHT NOT HAVE GONE WARM ENOUGH FOR MAX TEMPS ON TUE...EVEN RUNNING WITH THE WARM MET GUIDANCE. COULD ONCE AGAIN SEE BREEZY TO WINDY CONDITIONS ON WED AS TIGHT PRESSURE GRADIENT AT THE SURFACE REMAINS IN PLACE. TEMPS WILL BE A BIT COOLER DUE TO MORE OF A NORTHWESTERLY DIRECTION PULLING IN SOME COOLER AIR AND LOSS OF STRONG DOWNSLOPE COMPONENT. STRONG FRONT STILL APPEARS TO PUSH THROUGH THE AREA WED NITE/THUR MORN BUMPING MAX TEMPS DOWN BY AROUND 10 DEG FURTHER FOR THUR. DRY WEATHER PERSISTS UNDER NWLY FLOW ALOFT WITH A SLOW WARMUP THROUGH THE END OF THE FCST. ONLY DAY THAT MIGHT HAVE SOME CONCERN ON TEMPS IS FRI AS THE GFS TRIES TO WORK A WEAK FRONT INTO THE AREA VS THE ECMWF HAS WLY WINDS AND STRONG DOWNSLOPE WARMING. ENSEMBLE GUIDANCE FAVORS WARMER TEMPS IN THE EXTENDED AS WELL AND WENT CLOSE TO THOSE NUMBERS. JORDAN FIRE WEATHER... RED FLAG CONDITIONS CONTINUE TO BE VERY LIKELY FOR THE CAPROCK ON TUESDAY AS LOW RH VALUES SPREAD OVER THE AREA AND WIND SPEEDS INCREASE TO BETWEEN 20 TO 30 MPH WITH HIGHER GUSTS. ONLY REAL QUESTION REMAINS HOW FAR EAST RED FLAG CRITERIA WILL DEVELOP. MIN RH VALUES AND WIND SPEEDS MIGHT NOT MEET TIME REQUIREMENTS SO HAVE OPTED TO CONTINUE FIRE WEATHER WATCH AS IS FOR NOW. WEDNESDAY ALSO BEARS WATCHING AS BREEZY CONDITIONS WILL REDEVELOP. HOWEVER...AREA OF CONCERN MIGHT BE FOR AREAS OFF THE CAPROCK. TEMPERATURE AND MOISTURE LEVELS SHOULD KEEP MINIMUM AFTERNOON RH VALUES FROM REACHING 15 PERCENT ON THE CAPROCK...WHILE THERE ARE SOME HINTS WE MIGHT REACH AT OR JUST BELOW 15 PERCENT ACROSS THE ROLLING PLAINS. WILL HAVE TO EVALUATE THIS THROUGH THE NEXT COUPLE OF DAYS IN CASE AN ADDITIONAL FIRE WEATHER WATCH MIGHT BE NEEDED. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 36 73 32 59 / 0 0 0 0 0 TULIA 55 38 74 34 59 / 0 0 0 0 0 PLAINVIEW 55 39 73 35 61 / 0 0 0 0 0 LEVELLAND 57 40 76 34 63 / 0 0 0 0 0 LUBBOCK 55 42 77 37 62 / 0 0 0 0 0 DENVER CITY 58 40 74 35 63 / 0 0 0 0 0 BROWNFIELD 57 41 76 36 63 / 0 0 0 0 0 CHILDRESS 54 42 75 42 67 / 0 0 0 0 0 SPUR 55 44 77 42 67 / 10 0 0 0 0 ASPERMONT 54 49 78 44 71 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 05/99/05
Hazardous weather outlook, Feb 16, 6:05 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 605 AM CST MON FEB 16 2009 TXZ021>044-171215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 605 AM CST MON FEB 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON TUESDAY AS AN UPPER LEVEL SYSTEM MOVING NORTH OF THE SOUTH PLAINS BRINGS WARM...DRY AND WINDY CONDITIONS TO THE AREA. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR LOCATIONS ON THE CAPROCK FROM 12 PM TUESDAY AFTERNOON UNTIL 7 PM TUESDAY EVENING. FIRE WEATHER CONCERNS MAY INCREASE ONCE AGAIN ON WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION WEDNESDAY MORNING MAINTAINING DRY AND WINDY CONDITIONS ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:23 PM CST | Wind Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Crosby and 13 more | 28 hr |
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.